When you have Crohn’s disease, chances are you have to take medicine daily. But you may dislike the side effects or think it’s inconvenient. Or you may feel better, so you think you don’t need it. For whatever reason, you’re tempted to skip a few doses or stop your meds altogether.
But sticking with your treatment plan is crucial. Stopping medicines for Crohn’s disease on your own isn’t safe, says Tauseef Ali, MD, chief of gastroenterology at SSM Health St. Anthony Hospital in Oklahoma City. “These therapies control inflammation so your gut can heal,” he says. Without them, the inflammation can come back. This can cause a flare-up of symptoms and more serious problems.
Before you stop your meds, think about what could happen.
You may have withdrawal symptoms. Many people with Crohn’s disease take steroids to keep their inflammation in check. If you take them for more than a few weeks, your body stops making as much of a similar hormone called cortisol. When you quit steroids suddenly, you may have severe withdrawal symptoms. These include fatigue, weakness, nausea, joint pain, and body aches. Instead, your doctor can help you taper off them slowly.
Or you may feel fine (but it’s still risky). Many medications for Crohn’s disease continue working after you stop taking them. “You may feel fine for a few weeks, months, or even a year or more,” says Aline Charabaty, MD, director of the IBD Center at Johns Hopkins-Sibley Memorial Hospital in Washington, DC. But even though there’s no symptoms, you may still have inflammation that’s creating damage in your gastrointestinal tract, she says.
It can trigger a flare. Even if your disease is in remission, you should still take your medication. “Crohn’s disease causes chronic inflammation, and there’s no known cure,” says Benjamin Cohen, MD, clinical director of IBD at the Cleveland Clinic Digestive Disease & Surgery Institute. “You may feel better, but you need to take medicine to maintain the disease.”
Quitting your medication can reverse a remission and cause a flare-up of symptoms, including diarrhea, stomach pain, cramps, fatigue, bloody stools, mouth sores, and weight loss. You may also have joint or back pain, vision changes, or fever.